Salvia Divinorum: Treatment and rehabilitation

Last modified: Saturday, 20. June 2009 - 3:31 pm

Acute mental reactions to Salvia divinorum may require treatment. Panic reactions, confusion, delirium, and other acute adverse Mental effects are usually managed by means of the reassuring presence of a counselor who has knowledge of the drug’s effects. In addition to “talking the person down,” a counselor can observe the user and prevent any injurious behavior until the effects of the drug have worn off. Among the Mazatec Indians, the curandero functions in this manner, by preparing the initiate and guiding him or her through the experience. Since the effects of Salvia divinorum are short-lived, lasting less than two hours, the presence of a reassuring counselor should almost always be sufficient.
In rare cases, it may happen that a user develops extremely intense anxiety or loses contact with reality and becomes acutely psychotic. Such conditions might require pharmacological intervention. For severe anxiety or panic, a tranquilizer, such as lorazepam, may be administered. For a psychotic state, an antipsychotic drug, such as haloperidol or chlorpromazine, may be given. If a user becomes extremely agitated, both a tranquilizer and antipsychotic agent can be administered together. The combination of lorazepam and haloperidol is often used by emergency room personnel to calm agitated or belligerent patients. Administration of medicines should only be done by qualified practitioners.
It is not known whether the use of Salvia divinorum is associated with long-lasting adverse Mental effects in some users. However, such disorders have resulted from the use of other hallucinogenic substances, and it would be reasonable to expect that long-term mental disorders could also develop in certain individuals as a consequence of Salvia consumption.
Such disorders are described in the Diagnostic and Statistical Manual of the American Psychiatric Association (DSM-IV). They include hallucinogen persisting perception disorder, hallucinogen-induced anxiety disorder, hallucinogen-induced mood disorder, and hallucinogen-induced psychotic disorders. These mental disorders may necessitate treatment by qualified mental health practitioners.
Hallucinogen persisting perception disorder is commonly called the flashback. While flashbacks are brief, usually lasting only a few seconds, these experiences often cause considerable anxiety and distress, due to the sudden, unanticipated onset of the episodes and the inability of the sufferer to control their occurrence. Psychotherapy is often sufficient treatment for anxiety and distress associated with flashbacks. Occasionally treatment with a long-acting tranquilizer, such as clonazepam, may be required. Anticonvulsant drugs, such as valproic acid and carbamazepine, have also been used to control flashbacks. However, antipsychotic drugs have been reported to exacerbate flashbacks and should not be prescribed.
With time flashbacks usually become shorter, less intense, and less frequently. Most subside eventually with or without treatment. About half of those experiencing flashbacks cease having such experiences within five years.
Hallucinogen-induced anxiety disorder and hallucinogen-induced mood disorder may also be adequately treated by psychotherapy. When necessary, pharmacotherapy may be employed as an adjunct to such treatment.
Hallucinogen-induced psychotic disorder is a continuing loss of contact with reality long after the hallucinogenic drug has been eliminated from the body. It is uncertain whether hallucinogen use can actually cause a persisting psychotic illness de novo, or whether it simply precipitates the onset of a psychosis in a person who would have developed such a condition in any case. Psychotic episodes in reaction to hallucinogens tend to occur in individuals who had previously been functioning poorly.
A continuing psychosis triggered by hallucinogen use should be treated in the same manner as any other ongoing psychotic disorder. Hospitalization may be required to stabilize the patient’s condition, to initiate treatment, or to prevent injury to the patient or others. Long-term use of antipsychotic medications may be necessary, as well as continuing involvement in programs of mental health Treatment and rehabilitation.
Long-term use of hallucinogenic drugs has been associated in some individuals with changes in personality and withdrawal from social relationships. Both psychotherapy and pharmacological treatment may be necessary to help some chronic users reintegrate into society and resume normal functioning. In addition to medical treatment, participation in self-help groups can be effective. Twelve-step programs such as Narcotics Anonymous and reality-oriented groups such as Smart Recovery may be particularly helpful in allowing a user to limit or completely give up the use of illicit drugs and begin to participate in society.

Leave a comment

You have to be logged in, to leave a comment.